Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 6, 2011Montgomery County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2011, 4:52 PM CDT for Montgomery County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 4:52 PM CDT (21:52 UTC)
Expired
Aug 6, 2011, 5:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WWUS84 KBMX 062152
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT AUG 6 2011

ALZ044-062230-
MONTGOMERY AL-
452 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
530 PM CDT...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYLSTON...OR NEAR MILLBROOK...MOVING SOUTH AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  BOYLSTON...
  MONTGOMERY ZOO...
  AUBURN UNIVERSITY IN MONTGOMERY...
  WOODCREST...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3217 8641 3243 8639 3243 8634 3241 8631
      3245 8632 3250 8625 3248 8622 3247 8623
      3247 8622 3245 8619 3243 8619 3243 8617
      3223 8601
TIME...MOT...LOC 2152Z 355DEG 13KT 3244 8630

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:08 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 6, 3:08 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SAT AUG 6 2011

.DISCUSSION...

LOOKING AT RADAR AND SATELLITE THIS AFTERNOON...THERE IS A WEAK
BOUNDARY MOVING NWD TOWARD THE SOUTHERN COUNTIES AS WELL AS WHAT
APPEARS TO BE A WEAK LOW PRESSURE AREA IN THE SOUTHEAST NEAR THE
AL/GA STATE LINE. IN THE NORTH...EXTENSIVE MID/HIGH LEVEL CLOUDS
HAVE BEEN PERSISTENT ALONG WITH A FEW ISO SHOWERS. ALL CONVECTIVE
ACTIVITY HAS DEVELOPED ALONG THE DIFFERENTIAL HEATING BOUNDARY
CREATED BY THE CLOUDS TO THE NORTH...AS WELL AS IN THE VICINITY OF THE
WEAK LOW. HAVE DECREASED POPS IN THE NW AND INCREASED THEM IN THE SE
FOR THE REMAINDER OF THE AFTN. WILL KEEP SLIGHT CHC WORDING IN THRU
MIDNIGHT AS A FEW STORMS COULD LINGER THRU THE EVNG. NOT EXPECTING
ANY WIDESPREAD FOG ISSUES TONIGHT AS LEFTOVER CIRRUS FROM THE DAY'S
CONVECTION WILL LINGER ACROSS MUCH OF THE AREA.

BOTH THE GFS AND NAM ARE PICKING UP ON THE WEAK AREA OF LOW PRESSURE
CURRENTLY OVER SE CENTRAL AL...AND THEY SLIDE IT SWWD TOWARD THE LA
COAST ON SUNDAY. IN THE MEANTIME...THE UPPER RIDGE BEGINS TO
RETROGRADE TO THE WEST AND FLATTENS OUT. MODELS ARE NOT SHOWING ANY
REAL CHANGES IN THE UPPER LEVEL PATTERN THRU THE END OF THE
PERIOD...THEREFORE NO MAJOR CHANGES WERE NEEDED TO LONG TERM
FORECAST. SEVERAL DISTURBANCES ARE PROGGED TO RIDE THE NORTHERN AND
EASTERN PERIPHERY OF THE HIGH OVER THE NEXT SEVERAL DAYS. THIS ALONG
WITH DIURNALLY DRIVEN CONVECTION WILL KEEP POPS AT LEAST IN THE CHC
CATEGORY THRU THE UPCOMING WEEK.

AS FAR AS TEMPS GO...GENERALLY WENT A COUPLE OF DEGREES BELOW
GFS MOS GUIDANCE FOR HIGHS AND NEAR GUIDANCE FOR LOWS. CLOUD COVER
FROM UPPER LEVEL FEATURES AND EARLY AFTN CONVECTION SHOULD HELP TO
KEEP TEMPS IN THE LOW/MID 90S EACH AFTN...WITH OVERNIGHT LOWS STILL
IN THE 70S.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

THE FORECAST PERIOD WILL BE DOMINATED BY VFR CONDITIONS. WE REMAIN
ON THE PERIPHERY OF AN UPPER RIDGE. THIS WILL ALLOW A FEW UPPER
LEVEL DISTURBANCES TO RIDE DOWN THE BACK SIDE OF THE RIDGE AND
ENHANCE CONVECTION. THE TIMING REMAINS THE BIGGEST ISSUE AND WILL
LEAN TOWARD THE MAXIMUM HEATING PERIOD OF AFTERNOON AND EARLY
EVENING. PLENTY OF MID AND UPPER CLOUDS THIS MORNING STILL IN
PLACE ACROSS THE NORTH...BUT WILL BREAK UP HERE AND THERE
ALLOWING FOR SOME DIFFERENTIAL HEATING. ADDITIONALLY THERE ARE A
FEW SURFACE BOUNDARIES THAT MAY PROVIDE SOME FOCUS FOR
THUNDERSTORMS. KEPT THE MENTION OF VCTS IN FOR ALL TERMINALS
ALTHOUGH THE HEATING AND SUBSEQUENT INSTABILITY WILL PLAY A ROLE
HERE. SURFACE WINDS WILL BE RELATIVELY LIGHT BUT SOMEWHAT
VARIABLE. LEANED TOWARD THE PREVAILING BOUNDARY LAYER DIRECTION IN
THE FORECAST BUT EXPECT SOME VARIABILITY. MENTIONED A TEMPO MVFR
VIS AT THE END OF THE PERIOD AND THIS WILL BE ESPECIALLY TRUE IF
THE TERMINAL RECEIVES RAINFALL TODAY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  93  73  93  74 /  20  40  20  40  20
ANNISTON    74  94  75  94  74 /  20  40  20  40  20
BIRMINGHAM  76  94  77  94  76 /  20  40  20  40  20
TUSCALOOSA  75  97  76  96  77 /  20  40  20  40  20
CALERA      74  94  76  94  75 /  20  40  20  40  20
AUBURN      74  92  75  93  73 /  20  40  20  40  20
MONTGOMERY  76  95  76  95  76 /  20  40  20  40  20
TROY        75  94  74  94  74 /  20  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/16
Hazardous weather outlook, Aug 6, 12:10 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT SAT AUG 6 2011

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1210 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE
UNTIL 8 PM...MAINLY SOUTH OF INTERSTATE 20. FREQUENT AND DANGEROUS
LIGHTNING WILL ALSO BE A BIG CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Aug 6, 1:17 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SAT AUG 6 2011

ALZ038-047-061900-
CHAMBERS AL-LEE AL-
117 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS AND LEE
COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS NEAR BEANS MILL...OR NEAR OPELIKA...MOVING EAST
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY...
  LANETT...
  SMITHS...
  CUSSETA...
  BEANS MILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8505 3252 8551 3292 8554 3292 8520
      3286 8518 3284 8515 3281 8516 3278 8512
      3275 8514 3274 8511 3269 8511 3267 8509
      3264 8509 3264 8508
TIME...MOT...LOC 1816Z 276DEG 6KT 3271 8533

10/ARM
Special weather statement, Aug 6, 3:35 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT SAT AUG 6 2011

ALZ035-036-062115-
CHILTON AL-COOSA AL-
335 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA AND EASTERN
CHILTON COUNTIES UNTIL 415 PM CDT...

AT 334 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DOLLAR...OR 11 MILES SOUTHWEST OF WEOGUFKA...MOVING
SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLANTON...
  DOLLAR...
  HIGGINS FERRY PARK...
  VERBENA...
  MITCHELL DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3282 8671 3304 8642 3293 8626 3275 8637
      3275 8641 3271 8641 3271 8648
TIME...MOT...LOC 2034Z 040DEG 3KT 3288 8642

10/ARM
Special weather statement, Aug 6, 4:39 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SAT AUG 6 2011

ALZ030-039-062230-
MARENGO AL-SUMTER AL-
439 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER AND
NORTHWESTERN MARENGO COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JEFFERSON...OR 8 MILES SOUTH OF DEMOPOLIS...MOVING
WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JEFFERSON...
  DUG HILL...
  COATOPA...
  MCDOWELL...
  DEMOPOLIS MUNICIPAL AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3255 8818 3251 8777 3221 8773 3228 8802
      3230 8801 3230 8814
TIME...MOT...LOC 2139Z 082DEG 8KT 3241 8789

10/ARM
Special weather statement, Aug 6, 4:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT AUG 6 2011

ALZ044-062230-
MONTGOMERY AL-
452 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
530 PM CDT...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYLSTON...OR NEAR MILLBROOK...MOVING SOUTH AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  BOYLSTON...
  MONTGOMERY ZOO...
  AUBURN UNIVERSITY IN MONTGOMERY...
  WOODCREST...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3217 8641 3243 8639 3243 8634 3241 8631
      3245 8632 3250 8625 3248 8622 3247 8623
      3247 8622 3245 8619 3243 8619 3243 8617
      3223 8601
TIME...MOT...LOC 2152Z 355DEG 13KT 3244 8630

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:17 PM CDTSpecial Weather StatementBMXChambers, Lee43 min
Aug 6, 3:35 PM CDTSpecial Weather StatementBMXChilton40 min
Aug 6, 4:39 PM CDTSpecial Weather StatementBMXMarengo51 min
Aug 6, 5:36 PM CDTSpecial Weather StatementBMXMontgomery39 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.